Home » Frequently asked Questions on Health » Why is my mother experiencing fever and weakness?

Why is my mother experiencing fever and weakness?

Q: My 73 years old mother has started ATT (anti-tuberculous therapy) two and a half months back. She was hospitalised twice for high grade fever and severe weakness and was diagnosed with miliary tuberculosis. She is on rifampicin, Pz, levofloxacin and ethambutol. Steroids were also given. As soon as steroids were stopped, after a week the symptoms of fever 101 degree Fahrenheit returned along with listlessness and weakness. Repeat CT chest came absolutely clear. What causes fever and severe weakness? She has been started on second line ATT pending results of culture sensitivity for last 5 days. If second line ATT is taken for 5 days, then stopped for 10 days, and restarted, will there be any problem.

A:ATT (anti-tuberculous therapy) should be started or stopped only after detailed consultation with a physician experienced in the management of TB (tuberculosis). These drugs have side effects, and incomplete therapy or inadequate therapy (sub therapeutic doses) may result in the development of multi-drug resistant TB (MDR TB). Drug resistant TB is more difficult to treat. For individuals on 2nd line treatment- the problem of drug resistant TB could be more serious with the possible development of XDR TB (extremely drug resistant TB). XDR-TB is TB exhibiting resistance to at least rifampicin, isoniazid, and at least one fluoroquinolone (e.g. levofloxacin), and to at least 1 of the 3 following injectable drugs used in anti-TB treatment: capreomycin, kanamycin and amikacin. The fever and weakness could be because of a number of factors- TB related, other infection related, drug related etc. I suggest you consult a physician experienced in the management of TB as soon as possible.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------